What Can Go Wrong: Gwen Taylor, a Kirkland, Washington, realtor who filled her prescription at her local drugstore, says she received a bottle of the opium-based narcotic oxycodone instead of the oxybutynin prescribed for her overactive bladder. She took the narcotic for a month before a pharmacist spotted the error during a refill. By that time, she was addicted and had to be weaned from the sound-alike drug.
How Common: Twenty-five percent of the nation's million-plus drug errors are due to mix-ups over sound-alike or look-alike drug names, according to the Institute of Medicine. The nonprofit United States Pharmacopeia (USP), which sets national drug standards, reports that 3,170 pairs of drugs have similar names—such as the attention-deficit drug Adderall and the blood pressure medication Inderal, or the pain reliever Celebrex and the antidepressant Celexa.
What You Can Do: Ask your doctor to say the name of the drug and its purpose—and to write it down separate from your prescription. "At the pharmacy, review the drug with your pharmacist once the prescription is filled," says Shawn Becker, MS, RN, director of healthcare quality and safety for the USP. "Be sure your name is on the prescription and that the pill in the bottle matches your prescription." For extra protection, be sure it's intended for your medical condition. Print this list to take with you